Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Denver/Boulder, CO

July 26, 2020Jefferson County, Park County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 26, 2020, 12:47 PM MDT for Jefferson County, Park County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2020, 12:47 PM MDT (18:47 UTC)
Expired
Jul 26, 2020, 2:47 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 88 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WGUS55 KBOU 261847
FFWBOU
COC059-093-262200-
/O.NEW.KBOU.FF.W.0005.200726T1847Z-200726T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1247 PM MDT Sun Jul 26 2020

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Southwestern Jefferson County in central Colorado...
  Northeastern Park County in central Colorado...

* Until 400 PM MDT.

* At 1247 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 1.5 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Bailey, Pine Junction and Glenisle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3946 10556 3954 10540 3941 10534 3938 10534
      3937 10541 3938 10551 3940 10554

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Meier
1 follow-up statement
108 
WGUS75 KBOU 262047
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
247 PM MDT Sun Jul 26 2020

COC059-093-262057-
/O.CAN.KBOU.FF.W.0005.000000T0000Z-200726T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-Park CO-
247 PM MDT Sun Jul 26 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN JEFFERSON AND 
NORTHEASTERN PARK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3946 10556 3954 10540 3941 10534 3938 10534
      3937 10541 3938 10551 3940 10554

$$

Meier

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:03 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 26, 11:03 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1103 AM MDT Sun Jul 26 2020

.UPDATE...
Issued at 1103 AM MDT Sun Jul 26 2020

No changes to the current forecast package. The airmass over the
region is quite moist, as evidenced by the morning sounding which
had a precipitable water of 1.24 inches. Sounding climatology puts
this value above the 90th percentile for late July. However, a
fair amount of cloud cover over the forecast area is helping to
keep temperatures cool, only in the mid 70s to lower 80s in the
past hour. A weak cold front is also advancing down from Wyoming
and the Nebraska Panhandle which will hold temperatures back
through the afternoon. Weak upslope flow will continue through the
afternoon, helping to pool low level moisture against the
foothills. All of this continues to point toward the heaviest
showers occurring to the south of the I-70 corridor.

&&

.SHORT TERM...(Today and tonight)
Issued at 350 AM MDT Sun Jul 26 2020

A moist air mass will remain over northeastern Colorado today,
with precipitable water content between 1.0 and 1.3 inches. We
will likely see even less instability today as skies remain mostly
cloudy or cloudy. Incoming air behind a weak cold front will be
only slightly cooler and will have a bit more moisture, which
could still enable some thunderstorms in what's approaching a
saturated moist adiabatic thermal profile. CAPEs will be low
(under 800 J/kg) and except for some modest upslope against the
Front Range foothills this afternoon, there's not much other
forcing evident. The most vigorous convection should be on the
south edge of the current cloud deck, which is also closer to
where the frontal boundary will be in the afternoon. This is
mainly south of our area, but we could have a more organized area
of rain move across the area south of Limon in the late afternoon
or evening. In general, any storms drifting off the mountains
should be forward propagating into the northeast low level winds.
There could be some slowing in the evening as the wind profile
gets more northerly throughout and the low level winds weaken. By
that time we should have lost whatever strong updrafts we might
have had from the low level convergence and surface heating, and
leading gust fronts will likely be south or east of our area in
the evening. There could be potential for some regeneration or
training of showers along the foothills due to the upslope, but
the CAPEs are so low (probably under 600 J/kg in this area) this
would probably just make for persistent rain showers. Overall,
despite the moisture it looks like the threat for flooding is low
and any heavy rainfall will be quite localized.

With the cloud cover and a little cold advection, we dropped
today's forecast lows just a little. If the clouds break up a bit
more than expected we'll get a little warmer and have a little
more shower/thunderstorm activity.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM MDT Sun Jul 26 2020

Monday morning will start with isolated showers, stratus and
patchy fog from the Continental Divide east over the plains due to
upslope flow from high pressure over the Great Plains. This cooler
airmass will be capped around 700 mb by warmer air aloft under the
upper ridge. This will relegate most storm and shower activity to
the higher terrain where PW values will be 0.60-0.90 inches,
highest south of I-70. Will see the heavier rain potential here.
Temperatures will remain about 7 to 10 degrees below normal east
of the divide.

A shortwave trough will have moved from California to be over Utah
by Tuesday morning. As it translates northeast to ride over the
upper ridge and into Wyoming, it will provide lift to the
remaining moist airmass for a slightly more active convective day
Tuesday. While we'll see some cooling in the high country, a
surface lee trough will dig along the urban corridor for slight
warming down onto the plains. Showers and thunderstorms will move
from the high country then onto the urban corridor and eastern
plains for the afternoon and early evening. Drier air will be
moving in behind the shortwave trough, as it deepens over Wyoming
Tuesday night.

It will deepen further as it moves southeast into Nebraska
Wednesday on the front of the upper ridge establishing itself over
the Four Corners region. Warmer and drier weather is expected
Wednesday, with isolated to scattered showers and storms in the
afternoon being more of the high based type. A weak cool front is
expected to be pushed into the plains Wednesday night as the upper
trough continues to move southeast. Could see a few showers
continue from the frontal's push, but otherwise a dry night.

Precipitation chances decrease further Thursday as the Four
Corners high strengthens, and high surface pressure over the Great
Plains keeps the plains mostly stable. The far northeastern plains
may see some stronger storms however as the upper trough lingers
in Nebraska. Temperatures will be back up to normal for late
July.

Friday and through the weekend will have little day to day change
as the upper high remains nearly stationary in the Four Corners
region. Temperatures will be rising to above normal readings with
isolated storm activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1103 AM MDT Sun Jul 26 2020

Will need to increase the chances of thunderstorms at KAPA and
KBJC for this afternoon. Will keep KDEN with VCSH for now.
Instability will be fairly weak, resulting in weak showers that
produce more rain than lightning. Shower activity could persist
well into the evening. Winds will be out of the northeast through
the afternoon, except in the vicinity of showers where variable
and gusty winds will occur.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Gimmestad
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jul 26, 11:08 AM MDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1108 AM MDT Sun Jul 26 2020

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1108 AM MDT Sun Jul 26 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop again this afternoon, most
numerous south of a line from Berthoud Pass and Boulder out to
Fort Morgan and Julesburg. Most of the showers will produce light
rainfall, but some of the storms south of Interstate 70 could
produce an inch or two of rain in an hour or two along with wind
gusts to 45 mph. The threat of flooding is low. The showers will
diminish overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers and thunderstorms will occur over the high
terrain with potential for heavy rain mainly south of I70 into
South Park on Monday. Isolated to scattered showers will be found
over the eastern plains. A weather disturbance will bring a more
active day Tuesday across the forecast area.

Wednesday through Saturday will be warmer and drier as an upper
ridge establishes itself and strengthens near the Four Corners
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:29 PM MDTAreal Flood AdvisoryBOUPark95 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.